INR 4.6 in AF patient! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 10-20-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 396 Times in 211 Posts
Reputation: 419
Blood INR 4.6 in AF patient!

You have been taking care of a 74-year-old woman with atrial fibrillation who regularly takes 4 mg of warfarin/day. The laboratory that routinely tests her INR level calls you because her INR today is 4.6. You call the patient and have her come into the office for evaluation. Examination shows no evidence of bleeding. Which of the following is the most appropriate management?
A. Administer vitamin K orally, stop the warfarin, and repeat the INR in 4 days
B. Admit the patient to the hospital and administer fresh frozen plasma
C. Continue warfarin at a lower dose
D. Continue warfarin at the same dose
E. Discontinue the warfarin, monitor INR, and, when therapeutic, recommend at a lower dose.
Reply With Quote Quick reply to this message



  #2  
Old 10-21-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 345 Times in 138 Posts
Reputation: 377
Default

A. Administer vitamin K orally, stop the warfarin, and repeat the INR in 4 days
Reply With Quote Quick reply to this message
  #3  
Old 10-21-2011
USMLE Forums Addict
 
Steps History: Not yet
Posts: 192
Threads: 0
Thanked 47 Times in 40 Posts
Reputation: 57
Default

I m with a...
Reply With Quote Quick reply to this message
 
  #4  
Old 10-21-2011
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 239
Threads: 3
Thanked 48 Times in 37 Posts
Reputation: 58
Default

A. Administer vitamin K orally, stop the warfarin, and repeat the INR in 4 days
__________________
I'm Predictable In The Unpredictable Future !
Reply With Quote Quick reply to this message
  #5  
Old 10-21-2011
pass7's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 406
Threads: 30
Thanked 141 Times in 109 Posts
Reputation: 151
Default

Quote:
Originally Posted by drnrpatel View Post
You have been taking care of a 74-year-old woman with atrial fibrillation who regularly takes 4 mg of warfarin/day. The laboratory that routinely tests her INR level calls you because her INR today is 4.6. You call the patient and have her come into the office for evaluation. Examination shows no evidence of bleeding. Which of the following is the most appropriate management?
A. Administer vitamin K orally, stop the warfarin, and repeat the INR in 4 days
B. Admit the patient to the hospital and administer fresh frozen plasma
C. Continue warfarin at a lower dose
D. Continue warfarin at the same dose
E. Discontinue the warfarin, monitor INR, and, when therapeutic, recommend at a lower dose.
E. Discontinue the warfarin, monitor INR, and, when therapeutic, recommend at a lower dose.
Reply With Quote Quick reply to this message
  #6  
Old 10-21-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 396 Times in 211 Posts
Reputation: 419
Default Answer

The correct answer is E. The method of choice for returning the INR to the desired range depends on whether there is any clinically significant bleeding and also on the degree of elevation of the INR. If the INR is less than 5.0 and there is no clinically significant bleeding, the next dose of warfarin should be omitted and the maintenance dose should be reduced.

If the INR is between 5.0 and 9.0 and no clinically significant bleeding is present, stop the warfarin temporarily and consider a small dose of oral vitamin K (choice A). For more urgent use of vitamin K, the intravenous route will product the most rapid effect with progressively reduced effects seen in the following order: subcutaneous, intramuscular, and oral. The untramuscular route should not be usef to control severe bleeding or when there is a severe deficiency of coagulation factors. Continuing the warfarin at the same or lower doses (choices C and D) may run the risk of elevating the INR above 5.0.

An infusion of fresh frozen plasma (choice B) is inappropriate because it would reverse the effects of warfarin for a long period of time. At this point, the patient would have to remain hospitalized with intravenous heparin for anticoagulation.
Reply With Quote Quick reply to this message
The above post was thanked by:
MANIAKOS (10-22-2011), pass7 (10-21-2011), sonu.agarwall (10-22-2011)



Reply

Tags
Cardiology-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
How to greet a patient ? Hope2Pass USMLE Step 1 Forum 8 08-15-2011 10:38 AM
What to do with this hypertensive patient? Hohepa USMLE Step 2 CK Forum 8 05-24-2011 01:18 PM
$40 to be a 'patient' for a day Step2CS USMLE Links & Free Ads 0 07-07-2010 04:01 AM
What to do with this eclamptic patient? RRMadukha USMLE Step 2 CK Forum 5 05-19-2010 01:09 PM
transplanted patient? sam01 USMLE Step 1 Forum 2 05-07-2010 10:05 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)